Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 7, 2021, 4:03 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 7, 2021, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275
WWUS81 KRNK 072003
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Wed Jul 7 2021
VAZ024-072100-
Rockbridge-
403 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...
At 403 PM EDT, a strong thunderstorm was located near Natural Bridge,
or near Glasgow, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Goshen...
Collierstown...
Rockbridge Baths...
and Cornwall.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3792 7919 3788 7915 3781 7922 3781 7923
3779 7927 3773 7931 3771 7931 3764 7937
3761 7946 3759 7945 3764 7965 3806 7950
3808 7948
TIME...MOT...LOC 2003Z 201DEG 18KT 3768 7951
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:02 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 7, 3:02 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Wed Jul 7 2021
.SYNOPSIS...
After isolated to scattered thunderstorms this afternoon and
evening, rain from Tropical Storm Elsa will arrives for Thursday
and Thursday night. The region will remain warm and humid
through the weekend with a daily threat of thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 155 PM EDT Wednesday...
Widely Scattered Storms This Afternoon, Then Elsa Thursday...
Widely scattered storms popping early this afternoon along/west of
the Blue Ridge in Virginia, west into WV, with better deeper
moisture convergence situated along the Alleghanys.
High-res models are lifting this activity northward through early
evening, while another batch of showers and storms works northward
across western NC into southwest VA this evening.
As we head into the overnight clouds increase ahead of Elsa, with
models trending slightly west with overall rainfall shield. Still
looks like our piedmont counties will likely see 1-2 inches,
especially east of Lynchburg-Danville and Reidsville, while amounts
west of the Blue Ridge tally off to under a quarter inch, outside
any deeper convection.
The winds with Elsa will be limited to the piedmont where sustained
10-20 mph, with gusts to 30 mph possible, as the low weakens, though
moves northeast at a decent speed.
The main concern will be heavy rain/localized flooding. Limiting
factors include how dry it has been in the piedmont, and speed of
system. Given this, and per coordination with AKQ/RAH, will put a
flash flood watch out for Charlotte County, VA southwest to
Rockingham, NC for Thursday-Thu evening.
With the timing of the rain/clouds, high temperatures Thursday will
be cooler, with most in the 70s.
Forecast confidence is moderate to high for sky/temps and pops late
tonight-Thu, with average confidence on convection placement this
evening and rainfall totals through Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Wednesday...
Plenty of rain to close the week...
Tropical Storm Elsa's remnants will pass through the Mid-Atlantic
and accelerate as it heads towards the VA coast late Thursday.
Though the track has shifted west recently, Elsa will still be
leaving our area by Thursday night, and should move out rather
quickly. Rain from Elsa will quickly end from west to east on
Thursday night, but that does not mean the rain will end.
A cold front will approach from the Midwest Thursday night/Friday
morning, chasing Elsa out of the region. This will cause showers and
storms overnight into Friday, and will begin to dissipate into
Friday evening as some high pressure fills in behind the front. By
Saturday a low pressure system centered over the plains will be
close enough that afternoon storms will occur near its associated
warm front.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...
Falling into a classic summer pattern next week; warm, humid and
diurnal showers and storms...
Low pressure system moving east from the plains will be halted and
pushed north by building high pressure over the Atlantic off the
Carolina coast. The center of surface low pressure will slide slowly
from western KY up into the Great Lakes, at which point it will
finally begin moving east again into Canada. The cold front
associated with this system won't pass over us, and so for the first
half of next week we will be planted in the warm sector of the
system. Conditions will be hot and humid, and will provide for the
threat of storms every day.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...
Mainly VFR today and tonight. There will be widely scattered
showers/storms along/west of a ROA-HLX line, so have VCTS in the
tafs this afternoon from ROA/BCB to BLF/LWB. Any storm will
likely produce IFR vsbys/cigs, though period over any airport
would be less than an hour.
Clouds increase tonight ahead of Elsa. Fog will not be as
prevalent if clouds increase faster, but have some IFR at LWB.
Rain showers will be overspreading the area after 12-13z, with
most seeing rain by the end of the taf period, becoming heavier
toward DAN. Thunderstorm chance should be limited thanks to
cloud cover. Expect cigs/vsbys to lower to IFR or worse for most
sites.
Above average confidence for ceilings, visibility and wind this
afternoon/evening. Average confidence for the location of
thunderstorms this afternoon.
Average to above average for cigs/vsbys sub-VFR for most after
12-14z Thu.
Extended Aviation Discussion...
Elsa and frontal boundary will bring period moderate showers/few
storms Thu afternoon, with rain shield moving out by Thu evening.
Beyond Elsa, VFR ceilings will prevail during the daytime.
Increasing humidity and showers will mean more IFR to LIFR
stratus and fog during Thursday night.
Friday-Monday the threat of showers/storms will be limited to
the afternoon/evenings.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Thursday morning through Thursday
evening for VAZ044-058-059.
NC...Flash Flood Watch from Thursday morning through Thursday
evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/WPHazardous weather outlook, Jul 7, 3:04 PM EDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 304 PM EDT Wed Jul 7 2021 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>044-507-508-081915- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 304 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044-058-059-081915- Rockingham-Caswell-Pittsylvania-Halifax-Charlotte- 304 PM EDT Wed Jul 7 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send any flooding reports.
In the hours before
Special weather statement, Jul 7, 2:15 PM EDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 215 PM EDT Wed Jul 7 2021 VAZ018-019-023-071845- Botetourt-Craig-Alleghany- 215 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON... At 214 PM EDT, a strong thunderstorm was located over Oriskany, moving north at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Covington... Clifton Forge... Oriskany... Iron Gate... Low Moor... Glen Wilton... and Longdale Furnace. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3754 7991 3762 8012 3793 8003 3784 7971 TIME...MOT...LOC 1814Z 201DEG 18KT 3766 7999 KK
Special weather statement, Jul 7, 3:00 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Wed Jul 7 2021
VAZ019-WVZ507-071930-
Alleghany-Eastern Greenbrier-
300 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...
At 259 PM EDT, a strong thunderstorm was located over Alvon, or near
Neola, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Neola...
Beartown State Park...
Alvon...
and Rorer.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3805 8026 3804 8021 3804 8016 3806 8011
3806 7996 3800 8000 3795 8005 3795 8003
3779 8014 3785 8036 3806 8029
TIME...MOT...LOC 1859Z 201DEG 18KT 3790 8022
KKSpecial weather statement, Jul 7, 3:19 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT Wed Jul 7 2021
WVZ507-508-071945-
Western Greenbrier-Eastern Greenbrier-
319 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENBRIER
COUNTY...
At 319 PM EDT, a strong thunderstorm was located over Fairlea, or
near Ronceverte, moving north at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lewisburg...
Ronceverte...
Renick...
Asbury...
Fairlea...
Greenbrier River Trail...
and Lewisburg Airport.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3798 8032 3769 8044 3769 8048 3773 8060
3802 8061
TIME...MOT...LOC 1919Z 201DEG 18KT 3779 8051
KKSpecial weather statement, Jul 7, 3:31 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Wed Jul 7 2021
VAZ024-072000-
Rockbridge-
331 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...
At 331 PM EDT, a strong thunderstorm was located over Natural Bridge,
or near Glasgow, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
Cornwall...
and Natural Bridge.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3783 7922 3779 7927 3766 7935 3763 7940
3762 7944 3761 7946 3758 7945 3757 7943
3754 7949 3758 7957 3760 7957 3766 7968
3781 7964 3785 7961 3787 7963 3793 7961
3795 7960
TIME...MOT...LOC 1931Z 201DEG 18KT 3763 7953
KKSpecial weather statement, Jul 7, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Wed Jul 7 2021
VAZ024-072100-
Rockbridge-
403 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...
At 403 PM EDT, a strong thunderstorm was located near Natural Bridge,
or near Glasgow, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Goshen...
Collierstown...
Rockbridge Baths...
and Cornwall.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3792 7919 3788 7915 3781 7922 3781 7923
3779 7927 3773 7931 3771 7931 3764 7937
3761 7946 3759 7945 3764 7965 3806 7950
3808 7948
TIME...MOT...LOC 2003Z 201DEG 18KT 3768 7951
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:15 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 30 min |
| Jul 7, 3:00 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| Jul 7, 3:02 PM EDT | Flash Flood Watch | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 28 hr |
| Jul 7, 3:31 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 29 min |
| Jul 7, 4:27 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 33 min |
| Jul 7, 6:57 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
| Jul 7, 3:19 PM EDT | Special Weather Statement | RNK | Greenbrier | 26 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.